Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 49, NWS San Angelo, TX

June 13, 2009Mason County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 13, 2009, 12:45 AM CDT for Mason County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2009, 12:45 AM CDT (05:45 UTC)
Expired
Jun 13, 2009, 1:15 AM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Mason County, TX

The radar

The San Angelo radar (KSJT), 133 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:00 AM CDTHAIL 0.758 Nw Mason, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2576 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 130545
TORSJT
TXC319-130630-
/O.NEW.KSJT.TO.W.0049.090613T0545Z-090613T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1245 AM CDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  MASON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 130 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES   
  NORTHEAST OF MASON...OR NEAR MASON...MOVING SOUTHEAST AT 15 MPH. 
  ANOTHER THUNDERSTORM IN EXTREME NORTHWESTERN MASON COUNTY IS ALSO 
  CAPABLE OF PRODUCING A TORNADO...AND WILL MOVE SOUTHEAST AT 15 
  MPH. 

* THE TORNADO IS EXPECTED TO BE NEAR...
  LOYAL VALLEY BY 130 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3052 9948 3072 9948 3073 9948 3094 9948
      3092 9896 3055 9896
TIME...MOT...LOC 0544Z 309DEG 15KT 3079 9916

$$
2 follow-up statements
000 
WWUS54 KSJT 130602
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
102 AM CDT SAT JUN 13 2009

TXC319-130630-
/O.CON.KSJT.TO.W.0049.000000T0000Z-090613T0630Z/
MASON TX-
102 AM CDT SAT JUN 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR MASON
COUNTY...

AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR THE INTERSECTION
OF HIGHWAY 29 AND RANCH ROAD 1222...OR 9 MILES NORTHWEST OF 
MASON...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  STREETER BY 110 AM CDT...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3052 9948 3072 9948 3073 9948 3094 9948
      3092 9896 3055 9896
TIME...MOT...LOC 0601Z 309DEG 15KT 3082 9936

$$
000 
WWUS54 KSJT 130615
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
115 AM CDT SAT JUN 13 2009

TXC319-130624-
/O.CAN.KSJT.TO.W.0049.000000T0000Z-090613T0630Z/
MASON TX-
115 AM CDT SAT JUN 13 2009

...THE TORNADO WARNING FOR MASON COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING FOR MASON 
COUNTY HAS WEAKENED AND IS NO LONGER SEVERE.  THEREFORE THE TORNADO 
WARNING FOR MASON COUNTY IS CANCELLED.

LAT...LON 3052 9948 3072 9948 3073 9948 3094 9948
      3092 9896 3055 9896
TIME...MOT...LOC 0614Z 309DEG 15KT 3079 9931

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 13, 12:14 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 13, 12:14 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1214 AM CDT SAT JUN 13 2009

.UPDATE...
TORNADO WATCH HAS EXPIRED. UPDATED WEATHER BASED ON CURRENT TRENDS.

&&

.DISCUSSION...
ALTHOUGH THE TORNADO WATCH HAS EXPIRED...SEVERE WEATHER WILL BE
ONGOING FOR THE NEXT SEVERAL HOURS OVER THE SOUTHEASTERN COUNTIES.
HAVE UPDATED GRIDS FOR THUNDERSTORM ACTIVITY...POPS...AND QPF.
REMAINDER OF THE ZONES REQUIRED NO UPDATING.

&&

.PREV DISCUSSION... /ISSUED 1132 PM CDT FRI JUN 12 2009/

UPDATE...
/06Z UPDATE/

AVIATION...
THUNDERSTORM ACTIVITY OVER THE SOUTHEASTERN PORTIONS OF WEST
CENTRAL TEXAS SHOULD BE DISSIPATING OVER THE NEXT COUPLE OF HOURS
AND SHOULD REMAIN EAST OF KJCT AND KBBD. WILL INCLUDE MENTION OF
VCTS IN THE KBBD TAF THROUGH 07Z. SOUTH WINDS WILL GUST TO AROUND 20
KTS OVER THE SOUTHERN PART OF THE AREA BY EARLY AFTERNOON AND
ABATE BY SUNSET. VFR CONDITIONS WILL EXIST OVER ALL OF WEST
CENTRAL TEXAS TROUGH THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 1105 PM CDT FRI JUN 12 2009/

UPDATE...
EXTENDING TORNADO WATCH UNTIL MIDNIGHT.

DISCUSSION...
STORMS CONTINUE TO REGENERATE OVER THE WATCH AREA...WILL CONTINUE
THE TORNADO WATCH UNTIL AT LEAST MIDNIGHT...WILL EVALUATE TRENDS
AT THAT TIME FOR DECISION TO END OR EXTEND WATCH.

PREV DISCUSSION... /ISSUED 912 PM CDT FRI JUN 12 2009/

UPDATE...
UPDATING TORNADO WATCH

DISCUSSION...
PER SPC DISCUSSIONS...WILL CLEAR ALL COUNTIES EXCEPT
KIMBLE... MASON...MCCULLOCH AND SAN SABA...FROM THE TORNADO
WATCH. HAVE MADE ADJUSTMENTS TO QPF...WX...AND POP GRIDS.

PREV DISCUSSION... /ISSUED 608 PM CDT FRI JUN 12 2009/

AVIATION...
/00Z UPDATE/
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS OVER ALL OF
WEST CENTRAL TEXAS. THUNDERSTORM ACTIVITY WILL CONTINUE OVER
SOUTHEAST PORTIONS OF THE AREA THROUGH THE NEXT SEVERAL
HOURS...BUT SHOULD REMAIN EAST OF KBBD. WILL INCLUDE MENTION OF
VCTS FOR KBBD THROUGH 02Z. SURFACE WINDS WILL BACK TO THE SOUTH
THIS EVENING AND WILL GUST TO AROUND 20 KTS TOMORROW AFTERNOON.

PREV DISCUSSION... /ISSUED 404 PM CDT FRI JUN 12 2009/

SHORT TERM...
RECENTLY ISSUED TORNADO WATCH #390 COVERS OUR EASTERN AND
SOUTHEASTERN COUNTIES UNTIL 11 PM. SURFACE CONVERGENCY BOUNDARY
IS ALIGNED NORTH-NORTHEAST TO SOUTH-SOUTHWEST ACROSS THAT
AREA. DRYLINE IS MIXING EAST ACROSS THE WESTERN BIG COUNTRY
AND CONCHO VALLEY...AND MAY REACH ENHANCE THE CONVERGENCE
BOUNDARY IF IT MIXES THAT FAR EAST. HAVE CHANCE POPS ACROSS
THE AREA COVERED BY THE WATCH.

EXPECT SIMILAR HIGH TEMPERATURES ON SATURDAY...GIVEN THE
STRONG THERMAL RIDGING PATTERN AND PROXIMITY OF THE UPPER
HIGH TO OUR SOUTH. HAVE SLIGHT CHANCE POP FOR OUR NORTHERN
AND WESTERN COUNTIES LATE SATURDAY AFTERNOON INTO SATURDAY
NIGHT. DRYLINE MAY MIX ADVANCE INTO OUR WESTERN COUNTIES...
AND WEAK FRONTAL BOUNDARY MAY SAG SOUTH OF THE RED RIVER
TOWARD OUR FAR NORTHERN COUNTIES. MAY ALSO HAVE A WEAK
EMBEDDED DISTURBANCE ALOFT MOVE AROUND THE NORTHERN
PERIPHERY OF THE UPPER HIGH DURING THE AFTERNOON AND EVENING.

LONG TERM...
EXPECT A HOT AND DRY PATTERN SUNDAY AND WELL INTO NEXT WEEK.
UPPER HIGH WILL BE OUR DOMINANT WEATHER FEATURE. THE GFS AND
ECMWF HAVE THE UPPER HIGH EXPANDING EAST EARLY NEXT WEEK.
THE 12Z MODELS ALSO SHOW A TREND FOR THIS UPPER HIGH
TO RETROGRADE LATER NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	101  75  99  74 101 /  20  20  10  10   0
SAN ANGELO 	103  76 101  74 100 /  20  20  10   0   0
JUNCTION 	101  77 100  74  98 /  10  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, Jun 12, 4:36 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT FRI JUN 12 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
436 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 390 IS IN EFFECT UNTIL 11 PM FOR AREAS EAST
OF A LINE FROM ALBANY... TO EDEN... TO JUNCTION. IN ADDITION TO
THE THREAT FOR TORNADOES WITH THUNDERSTORMS THIS EVENING... VERY
LARGE HAIL AND DAMAGING WIND GUSTS TO NEAR 70 MPH WILL ALSO BE
POSSIBLE. WITH ANY THUNDERSTORMS THAT DEVELOP...DEADLY CLOUD TO
GROUND LIGHTNING WILL BE LIKELY.

ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH
OF WEST CENTRAL TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
CENTRAL TEXAS ON SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE DURING THE AFTERNOON SATURDAY. A FEW
STORMS COULD REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING
WINDS. THE AREA MOST LIKELY TO SEE THESE STORMS IS ALONG AND WEST
OF A BROWNWOOD TO OZONA LINE.

ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH
OF WEST CENTRAL TEXAS SATURDAY AFTERNOON. AREA RESIDENTS ARE
ENCOURAGED TO DRINK PLENTY OF FLUIDS AND LIMIT OUTDOOR ACTIVITIES
WHEN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR AREAS GENERALLY EAST OF A
LINE FROM ABILENE TO JUNCTION.

In the hours before

Local storm report, Jun 12, 9:32 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
932 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             13 N MASON              30.94N 99.23W
06/12/2009  E2.50 INCH       MASON              TX   LAW ENFORCEMENT

            TENNIS BALL SIZE HAIL REPORTED 13 MILES NORTH OF MASON AT
            925 PM.

&&

SNAGLE
Local storm report, Jun 12, 9:48 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             10 E MASON              30.75N 99.06W
06/12/2009  E1.75 INCH       MASON              TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED 10 MILES EAST OF MASON AT 915
            PM.

&&

SNAGLE
Local storm report, Jun 12, 11:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1104 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      BRADY                   31.14N 99.33W
06/12/2009                   MCCULLOCH          TX   AMATEUR RADIO

            FLASH FLOODING OCCURRING AT SEVERAL LOCATIONS IN BRADY.
            BARRICADES WERE BEING SET UP BY LAW ENFORCEMENT.

&&

SNAGLE
Local storm report, Jun 12, 11:11 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1111 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     BRADY                   31.14N 99.33W
06/12/2009                   MCCULLOCH          TX   AMATEUR RADIO

            ROOF BLOWN OFF HOUSE IN SOUTHWESTERN BRADY.

&&

SNAGLE
Local storm report, Jun 12, 11:33 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1133 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             2 N BRADY               31.16N 99.33W
06/12/2009  E0.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

            PENNY SIZE HAIL 2 MILES NORTH OF BRADY AT 1125 PM.

&&

SNAGLE
Local storm report, Jun 13, 12:13 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1213 AM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             13 NW MASON             30.88N 99.39W
06/13/2009  E1.00 INCH       MASON              TX   CO-OP OBSERVER

            QUARTER SIZE HAIL 13 MILES NORTHWEST OF MASON AT 1210 AM.

&&

SNAGLE

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:09 PM CDTTornado WarningSJTSan Saba51 min
Jun 12, 7:17 PM CDTAreal Flood AdvisorySJTSan Saba3 hr
Jun 12, 7:34 PM CDTSevere Thunderstorm WarningSJTMcCulloch26 min
Jun 12, 7:50 PM CDTTornado WarningSJTMason, San Saba40 min
Jun 12, 8:01 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba44 min
Jun 12, 8:21 PM CDTTornado WarningSJTMason39 min
Jun 12, 8:56 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba64 min
Jun 12, 9:56 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba64 min
Jun 12, 10:18 PM CDTFlash Flood WarningSJTMason3 hr
Jun 12, 10:28 PM CDTTornado WarningSJTMason32 min
Jun 12, 10:34 PM CDTFlash Flood WarningSJTMcCulloch, San Saba3 hr
Jun 12, 10:54 PM CDTTornado WarningSJTMason36 min
Jun 12, 11:00 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba60 min
Jun 12, 11:23 PM CDTSevere Thunderstorm WarningSJTConcho, Menard52 min
Jun 12, 11:51 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard54 min
Jun 12, 11:57 PM CDTTornado WarningSJTMcCulloch, Mason48 min
Jun 13, 1:37 AM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba3 hr
Jun 13, 5:10 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan65 min
Jun 13, 6:17 PM CDTTornado WarningSJTHaskell58 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.